Kentucky, 2026

Drought in Kentucky, April 1 to 30, 2026

April 1 to 30, 2026 · NWS PAH · 4 events in 4 counties and zones

32 below normal, leading to far southern portions of the Jackson Purchase in West Kentucky entering Severe (D2) Drought at the very end of March. A very warm April, with temperatures running 7-8 degrees F above normal, along with April precipitation slightly below normal, and especially a soil moisture ranking near the 1st percentile, resulted in intensification of drought through April.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The west Kentucky climate division experienced their driest Nov-Mar on record with only 9.61, which was 11.32 below normal, leading to far southern portions of the Jackson Purchase in West Kentucky entering Severe (D2) Drought at the very end of March. A very warm April, with temperatures running 7-8 degrees F above normal, along with April precipitation slightly below normal, and especially a soil moisture ranking near the 1st percentile, resulted in intensification of drought through April. At the end of April, the southern Jackson Purchase was in Severe (D2) to Extreme (D3) Drought with drought continuing into May. Agricultural impacts primarily took the form of earlier than normal planting and very low farm pond levels. Subsoil and topsoil conditions remained quite poor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 9:01 PM CST, 2 hours 59 minutes earlier. Its key messages:

  • Above normal highs ranging from the upper 70s to lower 80s continues through Friday. A cool down follows by Sunday with temperatures closer to seasonal for early next week.
  • Returning late week rain chances look best Thursday night into Friday, and Friday night into Saturday; just shy of 1 inch to just shy of 2 inches are the cumulative average storm total forecast rainfall amounts expected thru the weekend.
Area forecast discussion, Mar 31, 9:01 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1001 PM CDT Tue Mar 31 2026

.KEY MESSAGES...

- Above normal highs ranging from the upper 70s to lower 80s
  continues through Friday. A cool down follows by Sunday with
  temperatures closer to seasonal for early next week.

- Returning late week rain chances look best Thursday night into
  Friday, and Friday night into Saturday; just shy of 1 inch to
  just shy of 2 inches are the cumulative average storm total
  forecast rainfall amounts expected thru the weekend.

&&

.UPDATE...
Issued at 959 PM CDT Tue Mar 31 2026

Updated Aviation discussion for the 06z TAF issuance.

&&

.DISCUSSION...
Issued at 1215 PM CDT Tue Mar 31 2026

Rain chances will soon creep back into the forecast, as a
frontal boundary draped to our north starts to sink our
direction. We'll be in a strictly warm advection environ
finishing out the work week, so warm/juicy return flow sees
daily highs in the upper 70s to lower half 80s while dew points
climb to around 60F. A first wave lifts out of the Plains
Thursday and offers more or less a glancing shot here, something
to watch but best thermodynamics with it look mainly to our
north and west. After a brief pause, the next and more robust
wave drops into the forecast picture this weekend. It will drive
a strong cold front thru the region, offering perhaps the best
chance for ingredients to come together for stronger
storms/better rainfall Saturday. Its main impact thereafter
will be a strong cooldown closer to seasonal norms or even just
below as we begin the new week in the 50s/60s for highs and
30s/40s for lows. The combo of clearing sky/diminishing wind
with falling/coldest temps in the 30s Sunday night offers
perhaps the best chance for frost headlines.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 959 PM CDT Tue Mar 31 2026

High clouds will thicken and lower (but remain VFR) overnight
through the day Wednesday as a front sags southward towards the
area. Cannot rule out a few isolated showers invof MVN and EVV
after 15-18z through 21-24z. Handled this with a mix of PROB30
and VCSH groups for now. SW gradient winds will relax to around
5-10 kts overnight, then pick up after daybreak, sustained at
10-14 kts with gusts of 18-22 kts through the afternoon. Wind
will relax after 00z Thursday and back slight to the S to SE.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

UPDATE...DWS
DISCUSSION...DH
AVIATION...DWS
Hazardous weather outlook, Mar 31, 5:12 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
612 PM CDT Tue Mar 31 2026

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-012315-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White-
Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin-
Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick-
Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston-
Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-
Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO-
Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard-
Scott-Mississippi-New Madrid-
612 PM CDT Tue Mar 31 2026 /712 PM EDT Tue Mar 31 2026/

This Hazardous Weather Outlook is for southern Illinois, southwest
Indiana, western Kentucky and southeast Missouri.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

On and off chances of thunderstorms return to the forecast
Wednesday through Saturday. An isolated strong to severe storm cannot
be ruled out Thursday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Hickman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hickman forecast zone
Reported by
Drought Monitor
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Drought, Fulton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Fulton forecast zone
Reported by
Drought Monitor
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Drought, Graves

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Graves forecast zone
Reported by
Drought Monitor
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Drought, Calloway

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Calloway forecast zone
Reported by
Drought Monitor
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2026Every state in 2026This day in weather historyWarnings in Kentucky, April 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1331027, 1331028, 1331029, 1331030.